You get up in the morning, and there’s ringing in your ears. They were okay yesterday so that’s odd. So now you’re asking yourself what the cause could be: you haven’t been working in the workshop (no power tools have been around your ears), you haven’t been listening to your music at an unreasonable volume (it’s all been very moderate of late). But you did have a headache yesterday, and you did take some aspirin last night.
Might it be the aspirin?
You’re thinking to yourself “perhaps it’s the aspirin”. And you recall, somewhere in the deeper recesses of your mind, hearing that some medications were connected with reports of tinnitus. is aspirin one of those medications? And does that mean you should stop taking aspirin?
Medication And Tinnitus – What’s The Connection?
The enduring rumor has connected tinnitus symptoms with numerous medications. But those rumors aren’t really what you’d call well-founded.
It’s commonly believed that a huge variety of medications cause tinnitus or tinnitus-like symptoms. The fact is that there are a few types of medications that can produce tinnitus or tinnitus-like symptoms. So why does tinnitus have a reputation for being this ultra-common side effect? Well, there are a couple of hypotheses:
- Many medicines can affect your blood pressure, which also can affect tinnitus.
- It can be stressful to start taking a new medication. Or more often, it’s the root condition that you’re using the medication to treat that causes stress. And stress is a typical cause of (or exacerbator of) tinnitus symptoms. So it isn’t medicine causing the tinnitus. The whole ordeal is stressful enough to cause this type of confusion.
- The affliction of tinnitus is relatively prevalent. More than 20 million individuals cope with recurring tinnitus. Some coincidental timing is unavoidable when that many individuals suffer with tinnitus symptoms. Unrelated tinnitus symptoms can begin right around the same time as medication is used. It’s understandable that people would incorrectly assume that their tinnitus symptoms are the result of medication due to the coincidental timing.
What Medications Are Connected to Tinnitus
There is a scientifically proven connection between tinnitus and a few medications.
The Link Between Strong Antibiotics And Tinnitus
There are ototoxic (harmful to the ears) properties in a few antibiotics. These strong antibiotics are normally only used in special situations and are known as aminoglycosides. High doses are known to produce damage to the ears (including creating tinnitus symptoms), so such dosages are normally avoided.
Medicines For High Blood Pressure
When you deal with high blood pressure (or hypertension, as the more medically inclined might call it), your doctor might prescribe a diuretic. Some diuretics are known to cause tinnitus-like symptoms, but normally at significantly higher doses than you might typically encounter.
Ringing in The Ears Can be Produced by Taking Aspirin
And, yes, the aspirin might have been what brought about your tinnitus. But here’s the thing: It still depends on dosage. Typically, high dosages are the real issue. Tinnitus symptoms usually won’t be produced by normal headache dosages. But when you quit taking high doses of aspirin, luckily, the ringing tends to recede.
Consult Your Doctor
Tinnitus may be able to be caused by a couple of other uncommon medications. And there are also some odd medication mixtures and interactions that might generate tinnitus-like symptoms. That’s why your best option is going to be talking about any medication concerns you might have with your doctor or pharmacist.
You should also get examined if you start noticing tinnitus symptoms. It’s hard to say for certain if it’s the medication or not. Tinnitus is also strongly associated with hearing loss, and some treatments for hearing loss (like hearing aids) can help.